Hartford police indicated “proximity” to and “contact with” synthetic opioid fentanyl by the unidentified teenager and two others triggered overdose reactions, although experts have long expressed doubt about such a scenario.
Hartford police said the student’s death was the result of an overdose, and that it that was under investigation.
“The 13-year-old male juvenile succumbed to his injuries and was pronounced deceased,” the department said in a statement.
The victim became unconscious Thursday morning at the Sport and Medical Sciences Academy, a public prep and magnet school, authorities said. CPR was administered and he was hospitalized in what police described as “guarded condition.”
Two other boys who complained of dizziness were hospitalized after coming into contact with the potent opioid, they said. They have since been released and no further details have been released.
Authorities subsequently tested the substance, which confirmed it was fentanyl, they said.
“It is believed that the three juveniles came into contact with the fentanyl at the same time,” police said.
A teacher who suffered a panic attack was also hospitalized, NBC Connecticut reported.
Authorities put the school on lockdown and conducted a search. The Hartford Courant reported the search turned up nearly 40 bags of fentanyl stashed in two classrooms and the gym.
Ryan Marino, medical director for toxicology and addiction at University Hospitals in Cleveland, said more frank discussion of drugs can prevent overdose deaths, particularly when naxalone can quickly and effectively reverse an opioid overdose.
“We need more openness to discussing drugs honestly and educating people about safety,” he said by direct message. “We need naloxone in every school and household.”
Marino, who is outspoken on drug policy and opioid addiction, maintained that it’s virtually impossible to overdose on fentanyl in the manner described by Hartford police.
“While fentanyl remains a serious danger to anyone using substances, casual exposure alone is not, and victims of overdose should be treated without delay or hesitation because every second counts,” he said.
On Twitter Saturday, the nonprofit Drug Policy Alliance echoed that sentiment, stating, “It is not possible to overdose on fentanyl or fentanyl analogues through accidental skin contact or from close proximity alone.”
This story first appeared on NBCNews.com.